Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 248, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 18, 2001, 12:50 AM CDT for Butler County, Iowa. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jun 18, 2001, 12:50 AM CDT (05:50 UTC)
- Expired
- Jun 18, 2001, 1:15 AM CDT
- In force
- 25 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Butler County, IA
The radar
The Des Moines radar (KDMX), 148 km from the middle of the area, began a volume at 05:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 5.8 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 38 J/kg
- Mixed-layer CIN
- -195 J/kg
- Mixed-layer LCL
- 1536 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 289 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 180552 SVRDSM IAC023-180630- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 1250 AM CDT MON JUN 18 2001 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN BUTLER COUNTY IN NORTH CENTRAL IOWA * UNTIL 115 AM CDT * AT 1242 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR GREENE...OR ABOUT 28 MILES SOUTHEAST OF MASON CITY...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR GREENE AROUND 100 AM HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA. SEEK A STURDY SHELTER SUCH AS A BASEMENT OR hINTERIOR ROOM. STAY AWAY FROM WINDOWS DURING A SEVERE STORM...WIND GUSTS OVER 70 MPH COULD BLOW THEM OUT. LAT...LON 4290 9294 4277 9277 4292 9255 4292 9290 FORSTER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 1:54 PM CDT, 10 hours 56 minutes earlier.
Area forecast discussion, Jun 17, 1:54 PM CDT, 10 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 154 PM CDT SUN JUN 17 2001 SHORT TERM... SYNOPTIC AND MESOSCALE TRENDS ARE VERY COMPLEX TODAY, MAKING DIFFICULT FORECAST. SMALL MCS IN SC IA SHOULD CONTINUE TO TURN INTO MO. SURFACE PRESSURE FALL CENTER HAS BEEN TRACKING FROM SD INTO WC IA, NOW CENTERED NEAR OMA. THIS IS REFLECTIVE OF THE STRENGTHENING WARM ADVECTION OCCURRING AS LLJ STARTS TO INCREASE AGAIN THROUGH KS INTO EASTERN NE AND WESTERN IA. MOIST PLUME NOTED ON WATER VAPOR IMAGERY IS NOW AIDING HIGH BASED CONVECTION, WITH CONSIDERABLE LIGHTNING NOW W OF OMA. THIS WILL HAVE TO BE WATCHED CLOSELY AS OAX POINTED OUT IN COORD CALL, TO SEE IF THIS CAN ENTRAIN VERY CAPPED, BUT UNSTABLE SURFACE AIR NOW FEEDING UP FROM KS. EXPLOSIVE DEVELOPMENT COULD OCCUR IF THIS IS THE CASE. SYNOPTIC BOUNDARY APPEARS TO BE SETTING UP FROM JUST N OF SUX ACROSS NORTHERN IA WITH BACKING SFC WINDS FURTHER N. I EXPECT CLUSTER OF CONVECTION TO DEVELOP IN THE SUX/FSD AREA ALSO BETWEEN 21-00Z, TRACKING INTO WC AND CENTRAL IA, IN AGREEMENT WITH CORFIDI VECTORS AND SPC OUTLOOK. HAIL AND EVEN DRY MICROBURSTS MAY BE MAIN CONCERNS INITIALLY, EXCEPT NEAR THE SURFACE BOUNDARY. AIR MASS SHOULD MOISTEN BY THIS EVENING INCREASING THE TORNADO THREAT NEAR THE SYNOPTIC BOUNDARY AND ANY OUTFLOW. AFTER COORDINATION WITH OAX/FSD/MPX/ARX/DVN, MAY NEED TO ISSUE FFA CENTRAL AND N, BUT WILL CONTINUE TO MONITOR SHORT TERM TRENDS AND ANY SPC MCDS THAT MAY BE ISSUED. A SECONDARY MCS APPEARS LIKELY IN SD WHICH MAY SKIRT THE N COUNTIES ON MONDAY MORNING AS IT MOVES WITH THE MID LEVEL WINDS TOWARD MN/WI. LONGER TERM... MESOSCALE BOUNDARIES WILL PLAY A STRONG ROLE IN THE FORECAST ON MONDAY. I BELIEVE THAT AS LOW AND MID LEVEL FLOW INCREASES, IT SHOULD PUT A MOVE ON THE MCS ACTIVITY E OF OUR CWA, ALLOWING FOR CLEARING AND MIXING TO OCCUR. THIS MAY ALLOW FOR STRONG HEATING AND WARMER THAN GUIDANCE HIGH TEMPS AS +24C 850 MB AIR MOVES IN, LIKELY CAPPING ATMOSPHERE THROUGH LATE AFTERNOON, YET AGREE WITH SPC OUTLOOK GIVEN INCREASING CONVERGENCE LATE, ESPECIALLY CENTRAL AND SW ZONES. HEAVY RAIN/FF THREAT MAY BE HIGHER THAN TONIGHT WITH 850-500 MB FLOW BECOMING ALIGNED MORE PARALLEL TO FRONT. WILL KEEP LOWER POPS N AND HIGHER POPS S MONDAY NIGHT. WITH 850MB FRONT IN SOUTHERN IA WITH DEW POINTS STILL AROUND 8C, ANOTHER WAVE OF CONVECTION STILL POSSIBLE S. WILL KEEP POPS LOW IN NORTHERN SECTIONS TUE. EXTENDED... WED FORECAST STILL MUDDY AS WELL WITH CANADIAN MODEL HOLDING BOUNDARY IN PLACE, WHILE AVN/MRF PUSH IT S. WILL HOLD ONTO CURRENT POPS. AGREE WITH ENSEMBLE POPS AND AVN/MRF KEEPING LATTER PART OF WEEK DRY AND MILD FOR LATE JUNE. MAY HAVE SOME UNORGANIZED COLD POOL CONVECTION THIS WEEKEND AS CLOSED LOW DEVELOPS IN GREAT LAKES/OHIO VALLEY, BUT WILL KEEP DRY FOR NOW UNTIL THAT BECOMES A MORE CONFIDENT SOLUTtION. .DSM...NONE KULA
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.